Palpitations

Hi, This is a great website and forum and the information here is so helpful :)

I am hoping for some advice as I really don't know what to try next.

I was diagnosed with hyperthyroidism shortly after the birth of my second child 10 years ago.

For the past ten years various endos have been struggling to get the dose of thyroxine right i.e. blood tests within the acceptable range with minimal side effects. I seem able to tolerate thyroxine for a few months (in varying doses over the years!) and then palpitations start and it's back to square one, reducing the thyroxine until they stop and gradually reintroducing it again and so the cycle continues...Finally, last year I was diagnosed with Pernicious Anaemia. I hoped the diagnosis would explain why I was feeling so bad, (sore tongue, palpitations, exhaustion, tingling, feeling 'wired' and trembly, foggy brain, irritability etc.) and a couple of weeks after the loading doses were given I did start to feel better. I now have the standard injection every three months. After the last one I didn't feel better and have continued to deteriorate and now 9 months after the diagnosis all the old symptoms have come back. Now I just don't know if it is thyroid or PA related. Could some of my difficulties with tolerating thyroxine actually have been PA in the background? I am going to see my endo (who diagnosed the PA) next week and am really hoping for some feedback from here so I know what questions to ask him and have some ideas about what to do next.

My latest blood results are TSH 5.86 / B12 663 (six weeks since last jab) Folate 20 / Ferritin 40. I am taking iron regularly to get the levels up and it is working. Just for info, I don't have ANY caffeine (haven't done for 30 years..not even chocolate!), don't drink, have stopped eating wheat and am veggie. I have been exercising regularly over the past year but have had to stop as too tired and any exertion exhausts me. Any suggestions very gratefully received. Thank you

6 Replies

oldestnewest
  • Being veggie could actually be working against you on the B12 front as it means that you could actually have low levels of B12 in your diet - particularly if you aren't eating dairy or fish. However, PA means that even if you did have B12 in your diet your ability to absorb it would be impaired so you definitely need some form of supplementation.

    From the symptoms you describe it sounds as if you were showing neurological symptoms in which case the correct treatment, per current guidelines in the UK, is one injection every other day until the symptoms stop improving and then once every two months - though lots of people find even that doesn't really suit them and they still end up with the brain fogs etc.

    It isn't really clear where the two months/three months comes from. Initially when hydroxocobalamin was introduced it was administered monthly. There was a study in the 1960s that showed that, compared to cyanocobalamin, on average people retained hydroxocobalamin about 2x as long but the important words here are 'on average' and the study itself admitted that there was a very wide range - so definitely not the same as 'everyone retains hydroxocobalamin for twice as long'. At some point the regime then became once every 3 months if there aren't neurological symptoms ... and the words that tend to get lost there are if there aren't neurological symptoms. Not sure that is going to help you but just share it as an observation.

    Thyroid conditions, and PA are autoimmune conditions and if you have one then it often seems that you develop others as well, so not unusual to have the two linked so there probably would be someone here who can help more with that - though you could also try one of the thyroid communities as well.

    I find it is a bit hit and miss for me - last October I was noticing a difference when I had my shots but this year I wasn't really noticing anything - would last a few days and then I'd have a cold and be back to being a living zombie. What helped me, ironically, was my GP completely closing down the possibility of anything related to B12 on the grounds that I was receiving shots (though on reflection I also suffered from the loading doses not being done right so that seems quite common) ... made me so mad that I went away and started using a nasal spray that I had tried (end held of the worst of the brain fog) in much higher doses x3 - and that seems to have done the trick for me.

    Hope your endo is open to exploring possibilities. It may be that you might respond better to methylcobalamin - as you seem to have neurological problems.

    The total blood serum level for B12 is a bit of a blunt tool and doesn't really help with monitoring what is actually going on at a cellular level ... and it should be high if you are receiving injections - a locum, that I spoke to and put me on regular injections last October told me that there wasn't really much point in redoing the total serum test because the amount you get in a shot is so high it is going to distort the results. Usual recommendation is at least 3 and probably 6 months if you want to redo tests.

    Hope you manage to get things sorted.

  • Thank you so much...I will post this on Thyroid website now too. :)

  • Hi dvrparker 11 ,

    All I know is the B12 treatment enhances thyroid meds so often they need adjusting after starting B12 treatment. Hopefully thyroid forum can be more helpful to you!

    Kind regards,

    Marre.

  • Thank you so much :)

  • Sorry to hear that you're not feeling well. I too have both conditions. I have been told that once a person gets 1 autoimmune disease, more generally follow. I have some info to share, I hope it will be helpful. My first question is do you have hypo or hyper? I'm asking because I have/ had both and was only put of levothroxine when my thyroid began to burn itself out and I moved to hypo. I was diagnosed with Graves' disease in my early 20's (in my early 40's now) Graves is a severe form of hyper and had some very severe cardiac involvement. At the time, my endo put me on PTU as well as Inderal. My plapatations were so bad the I had constant fainting spells and couldn't sleep. My MD was so concerned that at the time I was on more Inderal than my grandfather that had angina. The Inderal helped immediately. Palpatations and fainting stopped and after months I was able to sleep. It took several months to find the right dose of PTU, but after I finally did, I was off the Inderal and feeling fabulous, except for the fact that I was so used to eating like a pig and immediately burning it off, that I began to gain some weight, but I digress ;). Over the years I was in and out of remission, but overall doing fine. I was able to recognize the symptoms of the return of the Graves and immediately went back on PTU. Flags forward to 3 years ago, I began to become tired, gaining huge amounts of weight and my eyes were a mess. Back to the endo, who told me after years of Graves, my thyroid was quitting and now I was super slow. The right dose of levothroxine did the trick and was in good shape until this year. Neuro symptoms started along with a whole host of other things. After 2 MRI's, a spinal tap and a week of thinking I had MS, my MD finally drew my B12 levels and found it was 103. PA and thryoid, lucky me! Soon after loading shots began, my Palpatations were back, but I knew it wasn't Graves. I posted on this site and a wonder person named Marre, directed me to make sure I was not hypokalemic, as b12 can drop Potassium. Luckily I wasn't, but did find my Serum Ferrate to be dangerously low. Low and behold, Palpatations are a symptom of very low iron. I only introduced iron a week ago, so not much of an improvement yet. So my long winded medical history is to let you know that all of these illnesses share symptoms, and it's very difficult to know what's getting better and what's getting worse due to treatments. It's worth anoth trip to the MD for a full work-up. One thing I've learned from reading this forum is that you have to be your own advocate. The MD isn't going to go farther that hearing hoof prints and thinking horses. With autoimmune disease, when you hear hoof prints you have to think Zebras. Good luck and feel better!!!!

  • Thank you so much for sharing your experience. Very interesting and helpful. Good luck :)

You may also like...